Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

May 24, 2011Cedar County, Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 2011, 5:08 PM CDT for Cedar County, Johnson County, Linn County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 5:08 PM CDT (22:08 UTC)
Expired
May 24, 2011, 6:00 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:11 PM CDTTSTM WND GST 56Iowa City Municipal Air, IA
May 24, 5:35 PM CDTHAIL 13 W Oasis, IAPENNY TO QUARTER SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KDVN 242208
SVRDVN
IAC031-103-113-242300-
/O.NEW.KDVN.SV.W.0047.110524T2208Z-110524T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CEDAR COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHEASTERN LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 600 PM CDT.

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR HILLS...OR NEAR UNIVERSITY OF IOWA...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNIVERSITY HEIGHTS...CORALVILLE...OAKDALE...IOWA CITY...NORTH
  LIBERTY...SWISHER...CEDAR RAPIDS MUNICIPAL AIRPORT...SHUEYVILLE...
  LAKE MACBRIDE STATE PARK...WEST BRANCH...SOLON AND ELY.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 234 AND 255.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4195 9173 4188 9116 4149 9147 4159 9176
TIME...MOT...LOC 2208Z 221DEG 34KT 4163 9155
WIND...HAIL 60MPH 1.00IN

$$

12
2 follow-up statements
078 
WWUS53 KDVN 242235
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT TUE MAY 24 2011

IAC031-103-113-242300-
/O.CON.KDVN.SV.W.0047.000000T0000Z-110524T2300Z/
LINN IA-JOHNSON IA-CEDAR IA-
535 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL CEDAR...JOHNSON AND SOUTHEASTERN LINN COUNTIES...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
APPROXIMATELY NEAR WEST OVERLOOK...OR JUTS NORTH OF IOWA CITY... 
MOVING NORTHEAST AT 35 TO 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
RAPIDS MUNICIPAL AIRPORT...SHUEYVILLE...SANDY BEACH CAMP GROUND...
NEWPORT...TWIN VIEW HEIGHTS...LAKE MACBRIDE STATE PARK...WEST
BRANCH...ELMIRA...OASIS...MORSE...SOLON...ELY...PALISADES-KEPLER SATE
PARK...SUTLIFF AND CEDAR BLUFF.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 234 AND 255.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4164 9175 4195 9173 4188 9116 4149 9147
TIME...MOT...LOC 2234Z 221DEG 34KT 4172 9150
WIND...HAIL 60MPH 1.00IN

$$

12
031 
WWUS53 KDVN 242300
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT TUE MAY 24 2011

IAC031-103-113-242309-
/O.EXP.KDVN.SV.W.0047.000000T0000Z-110524T2300Z/
LINN IA-JOHNSON IA-CEDAR IA-
600 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CEDAR...JOHNSON
AND SOUTHEASTERN LINN COUNTIES WILL EXPIRE AT 600 PM CDT...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE 
WEAKENED AND ARE MOVING NORTH OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4164 9175 4195 9173 4188 9116 4149 9147
TIME...MOT...LOC 2259Z 221DEG 34KT 4190 9129

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 24, 3:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE MAY 24 2011

.SYNOPSIS...
NEARLY STATIONARY FRONTAL BOUNDARY STRETCHED ROUGHLY ALONG
INTERSTATE 80 HAS DEVELOPED LOW TOPPED THUNDERSTORMS WITH BRIEF
ROTATION AND A FUNNEL AND NICKEL HAIL NEAR ERIE IN WHITESIDE COUNTY.
WILL MONITOR FOR FURTHER DEVELOPMENT ALONG THE BOUNDARY. WIND FIELDS
ARE RATHER WEAK AND STORMS WERE MOVING SLOWLY. OTHERWISE AN MCS THAT
STARTED IN NORTHERN KS EARLIER ON THIS SHIFT CONTINUES TO PUSH
NORTHEAST AT 30 MPH INTO CENTRAL IA AND NORTHERN MO PRODUCING 40 TO
50 MPH WINDS. THE SEVERE STORMS WITH THIS MCS ARE OCCURRING WELL TO
OUR SOUTH IN CENTRAL MO...AND THAT PORTION OF THE MCS WAS MOVING
EAST. CURRENT TEMPERATURES RANGED FROM THE UPPER 70S TO LOWER 80S.
..HAASE..

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
FORECAST FOCUS ON RAIN AND THUNDERSTORMS WITH POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL. CURRENT MCS IN CENTRAL IA SHOULD
CONTINUE TO WEAKEN AS IT OUTRUNS THE LOW LEVEL JET.

STRONG STORM SYSTEM ORGANIZING IN THE SOUTHERN PLAINS WILL TRACK
INTO WESTERN MO BY LATE WEDNESDAY. WIDESPREAD RAIN AND THUNDERSTORMS
WITH HEAVY RAINFALL EXPECTED LATER TONIGHT AND WEDNESDAY AS LOW
LEVEL JET FEEDS COPIOUS MOISTURE ACROSS A FRONTAL BOUNDARY THAT WILL
BE LOCATED JUST SOUTH OF I-80. POTENTIAL FOR SEVERAL ROUNDS OF
THUNDERSTORMS WITH WIDESPREAD 3/4  TO 1.50 INCH RAIN AMOUNTS. ANY
TRAINING OF STORMS MAY PRODUCE SEVERAL INCHES OF RAIN. THE LOWEST
FLASH FLOOD GUIDANCE VALUES ARE LOCATED FROM I-80 TO HIGHWAY 30 AND
ALSO SOUTH OF HIGHWAY 34. THESE AREAS WOULD BE VULNERABLE TO FLASH
FLOODING AND WILL NEED TO BE MONITORED. FOR NOW WILL NOT ISSUE A
FLASH FLOOD WATCH AS NEED TO SATURATE THE GROUND INITIALLY...BUT
LATER SHIFTS WILL HAVE TO MONITOR. MOST OF THE DVN CWA IS IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE MAIN THREAT LARGE HAIL
AND DAMAGING WINDS AS WIND FIELDS STRENGTHEN. FOR NOW THE TORNADO
THREAT APPEARS TO REMAIN SOUTH OF THE DVN CWA ON WEDNESDAY CLOSER TO
THE MODERATE RISK. BUT ANY NORTHWARD SHIFT IN THE STORM SYSTEM WOULD
BRING THE TORNADO THREAT CLOSER TO OUR FAR SOUTHERN CWA. WILL HAVE
AT LEAST 80 PERCENT POPS OVERNIGHT AND WEDNESDAY.

MIN TEMPERATURES TONIGHT RANGING FROM AROUND 50 IN NW IL TO THE MID
60S SOUTH. MAX TEMPS ON WEDNESDAY RANGING FROM THE LOWER 60S ALONG
HIGHWAY 20 TO AROUND 80 SOUTH OF HIGHWAY 34 (WEST OF GALESBURG).

..HAASE..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WEDNESDAY NIGHT AND THURSDAY...LATEST 12Z RUN MODELS IN REASONABLE
AGREEMENT OF HANDLING NEARLY STACKED LOW PRESSURE SYSTEM AS IT
ROLLS ACRS NORTH CENTRAL MO WED NIGHT GENERALLY FROM NEAR KANSAS
CITY AROUND 00Z THU...TO JUST NORTH OF THE STL AREA BY THU MORNING.
THERE IS SOME DIFFERENCES IN ELEVATED CONVERGENT THTA-E BANDS/FORCING
AND RESULTANT HEAVIER RAIN THREAT IN A AIRMASS OF PW/S OF 1.3 INCHES
PLUS. THE 12Z NAM AND ECMWF SEEM CONCEPTUALLY ON TARGET WITH HEAVY
RAIN BAND OF 1-2 INCHES BY THU MORNING ACRS THE SOUTHERN THIRD OF
THE DVN CWA UNDER NORTH FLANK OF THE LOW PRESSURE COMPLEX...WHILE
THE GFS HAS A SECONDARY HEAVY RAIN AXIS FURTHER TO THE NORTH ALONG
AND NORTH OF THE I80 CORRIDOR. FOR NOW WILL SIDE WITH THE NAM AND
ECMWF AND MENTION HEAVY RAIN THREAT SOUTH OF I80. THERMAL PROFILES
AND FORCING SUGGEST SOME SLIGHTLY ELEVATED SEVERE STORM CONCERNS
IN THE SOUTHEAST THIRD OF THE DVN CWA FROM 22Z WED AFTERNOON THROUGH
ABOUT 04Z THU...MAINLY A LARGE HAIL THREAT WITH A SECONDARY DOWNBURST
WIND POTENTIAL/IN THE FAR SOUTHERN CWA IN SHALLOWER SFC LAMINAR
LAYER/. DEPENDING ON HOW MUCH RAIN OCCURS LATE TONIGHT AND ON WED...
THE SOUTHERN THIRD OR SO OF THE LOCAL FCST AREA MAY NEED A FLASH
FLOOD WATCH ISSUED IF ANOTHER ROUND OF HEAVY RAIN LOOKS TO BE ON TAP
WED NIGHT FOR THOSE SAME AREAS. ALMOST A COOL SEASON DEF ZONE RAIN
EVENT STILL LOOKS TO BE ON TAP FOR THURSDAY AS THE MID AND UPPER
LEVEL LOW ROLLS ACRS CENTRAL IL. SOME AREAS IN THE SOUTHEAST HALF OF
THE CWA COULD RECEIVE ANOTHER .3 TO .5 OF AN INCH OF ADDITIONAL
RAINFALL FROM 12Z THU THROUGH EARLY THU AFTERNOON BEFORE THE SYSTEM
AND IT/S PRECIP SHIELD STARTS TO PULL OFF TO THE EAST. BRISK
NORTHEAST BOUNDARY LAYER FETCH...PRECIP AND CLOUD COVER TO MAKE FOR
A UNSEASONABLY COOL LATE MAY DAY THU WITH HIGHS HAVING TROUBLE
GETTING OUT OF THE 50S IN SOME LOCATIONS. WILL BANK ON SOME
AFTERNOON BREAKS IN PRECIP AND AT LEAST PARTIAL BREAKS IN CLOUD
COVER FOR THE WEST TO WARM UP INTO THE LOWER 60S. ANY CLEARING AND
SFC WIND DECOUPLE THU NIGHT AS A LOBE OF SFC RIDGING TRIES TO PASS
ACRS THE AREA MAY FOSTER AREAS OF FOG. WILL GO WIDESPREAD LOWS IN
THE 40S...WITH SOME AREAS IN THE NORTHERN COOL AIR DRAINAGE LOCATIONS
POSSIBLY DIPPING INTO THE LOWER 40S AGAIN IF SKIES CLEAR OUT AND SFC
WINDS DECOUPLE.

FRIDAY...LATEST MEDIUM RANGE GUIDANCE ESTABLISH WESTERLIES/ZONAL
FLOW PATTERN ACRS THE WEST HALF OF THE CONUS...WITH A NORTHERN
PLAINS OR SOUTH-CENTRAL CANADIAN UPPER LOW WHIRLING A TROF ACRS THE
REGION LATE FRI AND FRI NIGHT. THE MODELS DIVERGE IN THE
PROGRESSIVENESS OF THIS FEATURE AS WELL AS STORM CHANCES WITH THE
12Z RUN GFS THE MOST BULLISH ON SHOWERS AND STORMS SPREAD ACRS THE
AREA FROM THE WEST FRI AFTERNOON AND INTENSIFYING THROUGH THE
EVENING PERIOD. THE ECMWF AND TO SOME EXTENT THE NAM KEEP THE BULK
OF FRIDAY DRY AND SPLIT OFF THE CONVECTION TO THE NORTH AND SOUTH OF
THE LOCAL FCST AREA DURING FRI EVENING. WILL KEEP AT LEAST CHC POPS
GOING FRI EVENING WITH UPPER TROF SHEARING ACRS OVERHEAD...DO LIKE
THE ECMWF AND NAM OF A DRY FRI THROUGH 23Z-00Z AT LEAST. FRI HIGHS
MODIFY INTO THE MID AND UPPER 60S...WITH AN ABOVE GUIDANCE 70+ DEGREE
READING POSSIBLE IF PRECIP HOLDS OFF AND MORE INSOLATION OCCURS.

SATURDAY AND SUNDAY...ENSEMBLES AND LATEST MEDIUM RANGE MODEL RUNS
CONTINUE TO INDICATE A SYNOPTIC SCALE PATTERN CHANGE WITH L/W
TROFFINESS GETTING ESTABLISHED ACRS THE WESTERN INTER-MOUNTAIN
REGION AND UPPER RIDGING BULGING OVER THE MID AND EASTERN CONUS. THE
TRANSITION PROCESS AND THE WINDOW THAT THE MAIN SFC WARM FRONT
RETREATS NORTH THROUGH THE AREA STILL THE TRICK FOR DEFINING A
CONVECTIVE CHANCE THIS WEEKEND. THE 12Z RUN CANADIAN GEM AND ECMWF
SUGGEST THIS FRONTAL PUSH NORTHWARD AND THUNDERSTORM CHANCE FOR
AT LEAST PART OF THE AREA WILL OCCUR LATER SAT AFTERNOON AND SAT
NIGHT...WHILE THE 12Z GFS PAINTS SUNDAY AND SUNDAY NIGHT AS A
POTENTIAL MCS WINDOW AS THE WARM FRONT RETREATS NORTH IN RESPONSE TO
THE AMPLIFYING FLOW PATTERN. WILL HAVE TO KEEP LOW TO MODERATE CHC
POPS FOR NOW FOR BOTH SAT AND SUNDAY WITH THE UNCERTAINTIES...BUT
WOULD FAVOR THE ECMWF AND GEM SOLUTIONS IF PRESSED. STILL HAVE SOME
TIME FOR THE MODELS TO CONVERGE OR TREND ONE WAY. IF THE FAVORED
CANADIAN GEM AND ECMWF HAVE THEIR WAY...THE CWA WOULD BE ENGULFED BY
WARM DOME/UPPER RIDGE ON SUNDAY AS THE MAIN STORMS TRACK LAYS OUT
IN SOUTH-WESTERLIES ACRS THE CENTRAL AND NORTHERN PLAINS...TO THE
NORTHERN GRT LKS. THERMAL PROFILES SUGGEST HIGHS IN THE UPPER 80S
TO LOWER 90S ON SUNDAY WHILE THE SEMI-RING OF FIRE TRIES TO ESTABLISH
ON PERIPHERY OF THE UPPER RIDGE...WEST AND NORTH OF THE DVN CWA.

MEMORIAL DAY MONDAY AND TUESDAY...AT LEAST THE GFS HAS TRENDED TO
THE ECMWF IN SUGGESTING A RATHER HOT AND DRY HOLIDAY MONDAY. HIGHS
COULD ZOOM INTO THE LOW TO MID 90S MONDAY WITH DECENT MIXING IN SOUTH
TO SOUTHWEST SFC WINDS GUSTING OVER 20 KTS. LATEST LONG RANGE SIGNALS
SUGGEST THE AMBIENT WARM AND DRY CONDITIONS TO LAST INTO TUESDAY
BEFORE A WEAK BOUNDARY OFF PASSING NORTHWESTERN GRT LKS WAVE TRIES TO
SAG TOWARD THE CWA FROM THE WEST LATE IN THE DAY OR TUE NIGHT. FRONT
MAY WASH OUT OR BE TOO WEAK TO BUMP THROUGH WARM WEDGE CAP HOWEVER.
STILL MANY DETAILS TO BE WORKED OUT THAT FAR OUT IN THE FCST PROCESS.
..12..

&&

.AVIATION...
WIDESPREAD RAIN AND THUNDERSTORMS SPREADING OVER ALL THE TAF SITES
THIS EVENING CONTINUING OVERNIGHT AND INTO WEDNESDAY. WIDESPREAD
MVFR TO OCNL IFR CIGS. FRONTAL BOUNDARY NEAR I-80 WITH EAST WINDS TO
THE NORTH AND SOUTH WINDS TO THE SOUTH OF THE BOUNDARY. WIND SPEEDS
OF 10 TO 20 KNOTS.    ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/12
Hazardous weather outlook, May 24, 4:37 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT TUE MAY 24 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA THIS
AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AFTER MIDNIGHT SOUTH OF INTERSTATE 80. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH
INTERSTATE 80 FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY
MORNING.

A WEAK COLD FRONT SAGGING SOUTH THROUGH AREA TODAY WILL PROVIDE A FOCUS
FOR THUNDERSTORM ACTIVITY OVER AREAS ALONG AND SOUTH OF AN
OTTUMWA...MACOMB LINE LATE THIS AFTERNOON AND THIS EVENING.  A
SEVERE STORM IS POSSIBLE IN THIS AREA...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. AFTER MIDNIGHT THUNDERSTORMS
ARE EXPECTED TO INCREASE SOUTH OF INTERSTATE 80 WITH SOME SEVERE
STORMS POSSIBLE. THE MAIN SEVERE WEATHER THREATS WILL CONTINUE TO BE
DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA. THERE IS A
NEAR DAILY CHANCE OF THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WEDNESDAY INTO WEDNESDAY EVENING.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ON
WEDNESDAY. THE RISK AREA IS EAST OF AN OTTUMWA IOWA...TO QUAD
CITIES...TO STERLING ILLINOIS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
EARLY WEDNESDAY MORNING FOR AREAS SOUTH OF INTERSTATE 80.

DLF/08

In the hours before

Local storm report, May 24, 3:16 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 W PROPHETSTOWN        41.67N 89.95W
05/24/2011  E0.50 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

DMD
Local storm report, May 24, 3:41 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 SW PORTLAND CORNERS   41.64N 90.02W
05/24/2011  E1.75 INCH       WHITESIDE          IL   PUBLIC

            HAIL STARTED AS PEA SIZED AND INCREASED TO GOLF BALL
            SIZE. ALTOGETHER THE HAIL LASTED FOR ABOUT 20 MINUTES.

&&

DMD
Special weather statement, May 24, 4:13 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT TUE MAY 24 2011

IAZ051-052-063-064-076-077-242215-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-WASHINGTON-
413 PM CDT TUE MAY 24 2011

...LINE OF STRONG THUNDERSTORMS APPROACHING EASTERN IOWA...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 48 MILES WEST OF
BELLE PLAINE TO SOUTH ENGLISH...MOVING EAST AT 25 MPH. WIND GUSTS TO
55 MPH AND PEA SIZE HAIL ARE EXPECTED IN THE STRONGER STORMS. IF
THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.

* THUNDERSTORMS WILL BE NEAR...
  SOUTH ENGLISH AROUND 425 PM CDT...
  NORTH ENGLISH AND MILLERSBURG AROUND 435 PM CDT...
  KINROSS AROUND 440 PM CDT...
  VICTOR AROUND 445 PM CDT...
  PARNELL AROUND 455 PM CDT...
  WELLMAN AROUND 500 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4151 9240 4152 9230 4212 9230 4212 9178
      4145 9177 4144 9242
TIME...MOT...LOC 2111Z 269DEG 22KT 4213 9314 4138 9210

HAASE
Local storm report, May 24, 4:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 ESE MONTICELLO        42.21N 91.11W
05/24/2011  E1.75 INCH       JONES              IA   TRAINED SPOTTER

            AT LEAST GOLFBALLS. HAIL 2 PLUS INCHES DEEP. HAIL BROKE
            VISOR ON TRUCK.

&&

BILLN
Local storm report, May 24, 4:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 SSW BELLE PLAINE      41.89N 92.28W
05/24/2011  E0.88 INCH       BENTON             IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 24, 4:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 S LADORA              41.71N 92.19W
05/24/2011  E0.25 INCH       IOWA               IA   TRAINED SPOTTER

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:02 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones58 min
May 24, 4:13 PM CDTSpecial Weather StatementDVNBenton, Iowa62 min
May 24, 4:44 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Scott47 min
May 24, 5:33 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware57 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn48 min
May 24, 5:53 PM CDTTornado WarningDVNBuchanan, Delaware, Linn37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.